Massachusetts, 2003

Heavy Rain in Massachusetts, March 29 to 30, 2003

March 29 to 30, 2003 · NWS BOX · 8 events in 8 counties and zones

Low pressure tracking from the mid Atlantic states to Cape Cod brought heavy rain to much of eastern Massachusetts, where rainfall totals between 2 and 4 inches were common, with the highest amounts on Cape Cod and the Islands. 30 inches in Peabody.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure tracking from the mid Atlantic states to Cape Cod brought heavy rain to much of eastern Massachusetts, where rainfall totals between 2 and 4 inches were common, with the highest amounts on Cape Cod and the Islands. Despite the heavy rainfall, no serious flooding was reported, aside from the usual minor urban and poor drainage flooding.Some specific rainfall totals as reported by trained spotters included 4.07 inches on Nantucket, 3.90 inches in West Plymouth, 3.80 inches in Chatham, 3.68 inches in Vineyard Haven, 3.50 inches in Somerset, 2.97 inches in Fairhaven, 2.70 inches in Belmont, 2.50 inches in Quincy, and 2.30 inches in Peabody.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 29, 4:57 PM EST, 3 minutes earlier.

Area forecast discussion, Mar 29, 4:57 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
500 PM EST SAT MAR 29 2003...CORRECTED HEADLINES

.SHORT RANGE (TNGT & SUN)...PROGRESSIVE H5 CYCLONIC FLOW
EXTENDS FROM THE GULF OF MEXICO THROUGH THE LOWER OHIO VLY
AND INTO SOUTHERN NEW ENGLAND. BINOVC HAVE ALLOWED FOR SUFFICIENT
SFC HTG TO TAKE PLACE. SFC TEMPS HAVE RISEN WELL INTO THE 60S
AND EVEN LOWER 70S AWAY FROM THE SHORELINE. SHRA AND EMEDDED TSRA
BREAKING OUT ACRS EASTERN PA...CENTRAL NJ AND EASTERN NYS...JUST
AHEAD OF THE ADVANCING COLD FRONT. THIS COLD FRONT WL CONTINUE TO
MAKE STEADY PROGRESSION EASTWARD THEN STALL JUST OFFSHR SUN MORNING.
SFC WAVE LOW PRES CURRENTLY LOCATED ACRS TEXAS WL REDEVELOP OFF THE
MID ATLC COAST SUN MORNING...THEN HEAD NE. BOTH GFS AND ETA FAIRLY
SIMILAR IN TIMING...INTENSIFICATION AND SFC TRACK OF THIS SECONDARY
LOW. MAIN CONCERN IS THE AMOUNT OF QPF WHICH THIS LOW WL BRING.
DECIDED ON RIVER FLOOD WARNINGS AND WATCHES FOR MOST POINTS ALONG
THE CT RVR. FFG VALUES ARE LOW...AND EVEN THE DRIER GFS YIELDS
ENOUGH PCPN TO BRING MODERATE FLOODING FROM HARTFORD TO MIDDLETOWN
BY SUNDAY NIGHT. CRITICAL THCKS BECOME COLD ENOUGH FOR RAIN TO
CHANGE TO SNOW BEFORE ENDING ACRS MUCH OF THE FA LATE SUN.
NEVERTHELESS MAJORITY PCPN WL FALL AS RAIN ACRS THE FA. THEREFORE
DECIDED ON FLOOD WATCH ALL OF CWA TONIGHT THROUGH SUN NIGHT.

MARINE: WL CONTINUE SCA FOR ALL WATERS IN GUSTY SOUTHERLY FLOW THIS
EVENING AND IN SEAS OVERNIGHT.

.MID/LONG RANGE (SUN NGT THROUGH SAT)...
ETA AND GFS IN FAIRLY GD AGREEMENT REGARDING THEIR MASS FIELDS ON
THE EVOLUTION OF THE DVLPMNT OF THE SRN STREAM SFC LO ON THE
FNT LATER SUN. BOTH MDLS HV SFC LO UNDER GOING CYCLOGENESIS S OF
MONTAUK LATE SUN...THEN TRACKING NEWD ALNG THE FNT TO JUST E OF THE
CAPE...AND THEN INTO THE GLF OF ME SUN NGT INTO MON AM.

MDLS FAIRLY CLOSE WITH THEIR QPF IN THIS TIME PD...AS COPIOUS
AMOUNTS OF GLF AND ATLC MSTR COMBINE WITH LRG SYNOPTIC SCALE LIFT
WITH AMPLIFYING UPR TROF. GENERALLY 1-2IN RNFL EXPECT BY SUN NGT...
WITH HIEST AMOUNTS RI AND ERN MA (INSIDE OF 495 CORRIDOR)...INCL CC
AND ISS. WITH FFG RUNNING BLO 2IN ACR MUCH OF THE AREA AND AOB 1IN
INLAND...WL HOIST FLD WTCH FOR ENTIRE AREA...PRIMARILY FOR SM RVRS
AND STREAMS...INCL POOR DRAINAGE TYPE FLDG.

OTHER CONCERN FOR LATE SUN AND SUN NGT...IS COLDER AIR ON
WEST SIDE OF FRNTL BNDRY...BEGINNING TO FILTER EWD INTO FA.  MDL
SNDGS SUGGEST RN WL BEGIN MIXING WITH SN AND PL LATE SUN ACRS NW
SECTIONS. MLVL WRM LYR (H8-7) VRY SLW TO ERODE...AND UVM DOES NOT
APPEAR STG ENOUGH FOR DYNMICAL AND/OR DIABATIC COOLING TO PLAY A
MJR ROLE.  THUS...A CHANGE OVER TO ALL SN WL LKLY WAIT TIL SUN
EVENING. ETA BUFKIT AT ORE AND MHT HV ABT 0.40 QPF DURING THIS TIME.
EXPECTING A 5 TO 1 OR 8 TO 1 SN TO LIQUID RATIO...SO 1-3 IN SNFL
LKS TO BE IN THE CARDS FOR NW MA AND SRN NH. ONLY FLY IN THE OINMENT
IS 12Z ETA SHOWING STG MLVL FRONTOGENESIS FARTHER W ACRS ALY AND
BTV FA. IF ETA IS CORRECT ON MAGNITUDE AND AREA IS DISPLACED
FARTHER SEWD...COULD SEE MORE SN ACRS NW ZNS.  FOR NOW WL FCST 1-3
IN SNFL AND HV LATER SHIFTS RE-EVALUATE.

UNSEASONABLY COLD WX ARRIVES MON AS SYSTEM LIFTS NWD INTO THE
MARITIMES...WITH H85 TEMPS FALLING TO ABT -14C BY LATE MON. COLD WX
LINGERS INTO TUE...WITH CLIPPER-TYPE SYSTEM TO ARRIVE TUE NGT INTO
WED. DID NOT CHANGE MUCH OF THE XNTD FCST TDY...AS MAIN FOCUS WAS
FM TNGT INTO THE SUN NGT PD.

.MARINE...
SHIFTING WNDS SUN NGT AS SFC LO MVS ACRS WTRS...THEN STG POST
FRONTAL/CAA WNDS MON. BOTH ETA AND GFS BUFKIT SNDGS KP WNDS BLO GALE
ACRS THE CSTL WTRS.

.BOX...
CT...RVR FLD WRNG FOR CT RVR CTZ002 (HARTFORD).
  ...RVR FLD WTCH FOR CT RVR CTZ002 (THOMPSONVILLE)
  ...FLD WTCH ALL ZNS.
MA...RVR FLD WRNG FOR CT RVR MAZ003 (MONTAGUE).
     FLD WTCH ALL ZNS.
NH...FLD WTCH NHZ011-012.
RI...FLD WTCH ALL ZNS.
MARINE...SCA ALL WATERS TONIGHT XCP BOS HRBR NARR BAY.

.SHORT RANGE...STRAUSS
.MID/LNG RNG...NOCERA
Hazardous weather outlook, Mar 29, 6:40 AM EST, 10 hours 20 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-301130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
640 AM EST SAT MAR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT...
A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE CONNECTICUT RIVER AT
HARTFORD AND MIDDLETOWN.  THE RIVER LEVELS REMAIN ABOVE FLOOD
STAGE...AND WILL CONTINUE TO RISE AS MORE RAINFALL MOVES INTO THE
AREA TONIGHT AND SUNDAY.

FOR FURTHER DETAILS ON CURRENT OUTLOOKS/WATCHES/WARNINGS/ADVISORIES
PLEASE REFER TO THE NWS TAUNTON WEB SITE AT (ALL LOWER CASE):
HTTP://WWW.ERH.NWS.NOAA.GOV/ER/BOX .

SPOTTY RAINFALL WILL CONTINUE THROUGH MID MORNING ACROSS THE REGION
AHEAD OF A WARM FRONT THAT WILL PUSH NORTH THIS MORNING.  THEN...A
COLD FRONT WILL APPROACH FROM THE WEST THIS AFTERNOON...BRINGING
ANOTHER CHANCE OF SHOWERS.  RAINFALL AMOUNTS THROUGH 7 PM THIS
EVENING WILL GENERALLY BE LESS THAN ONE QUARTER OF AN INCH.

SHOWERS WILL REMAIN ACROSS THE AREA TONIGHT AS THE COLD FRONT SLOWLY
MOVES ACROSS THE AREA.  THERE COULD ALSO BE A RUMBLE OF THUNDER.

.DAYS TWO THROUGH SEVEN...
THE COLD FRONT WILL STALL JUST OFF THE COAST BY SUNDAY MORNING...
THEN ANOTHER LOW WILL FORM ON THE FRONT.  THIS WILL BRING MORE RAIN
ON SUNDAY.

COLDER AIR WILL FILTER INTO THE REGION...WHICH WILL CAUSE THE RAIN
TO BECOME MIXED WITH SNOW...ESPECIALLY FOR INLAND AREAS SUNDAY
AFTERNOON. THE RAIN WILL CHANGE OVER TO SNOW ACROSS MOST
AREAS...EXCEPT ALONG THE SOUTH COAST AND OVER CAPE COD SUNDAY
NIGHT.  HEAVY...WET SNOW COULD ACCUMULATE FROM 2 TO 4 INCHES OVER
CENTRAL AND WESTERN AREAS BEFORE THE SNOW TAPERS OFF TO SNOW SHOWERS
DURING THE PREDAWN HOURS ON MONDAY.

THE FRONT WILL FINALLY MOVE AWAY FROM THE REGION ON MONDAY.
HOWEVER...MOSTLY CLOUDY CONDITIONS WILL REMAIN WITH A CHANCE OF RAIN
OR SNOW SHOWERS.  SKIES WILL FINALLY BECOME MOSTLY CLEAR MONDAY
NIGHT BUT IT WILL BE UNSEASONABLY COLD WITH LOWS RANGING FROM 15 TO
20 DEGREES ACROSS SOUTHERN NEW HAMPSHIRE...TO THE 20S TO LOWER 30S
ACROSS SOUTHERN NEW ENGLAND.

TUESDAY WILL START OFF CLEAR...THEN CLOUDS RETURN AS A QUICK MOVING
LOW PRESSURE AREA PUSHES SOUTH OF THE REGION FROM THE GREAT LAKES.
THIS MEANS ANOTHER CHANCE OF RAIN OR SNOW FOR CONNECTICUT...RHODE
ISLAND AND SOUTHEASTERN MASSACHUSETTS ON TUESDAY NIGHT.  THE LOW
WILL QUICKLY MOVE AWAY ON WEDNESDAY...BUT ANOTHER WARM FRONT WILL
DEVELOP SOUTH OF THE REGION LATE WEDNESDAY NIGHT...BRINGING A CHANCE
OF RAIN ONCE AGAIN THROUGH FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 48 HOURS.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

VALLIER-TALBOT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy rain. Local standard time, as filed.

Heavy Rain, Bristol

When
March 29, 5:00 PM EST to March 30, 5:00 PM EST
Where
Bristol County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Heavy Rain, Middlesex

When
March 29, 5:00 PM EST to March 30, 6:00 PM EST
Where
Middlesex County, Billerica
Reported by
TRAINED SPOTTER
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Heavy Rain, Barnstable

When
March 29, 6:00 PM EST to March 30, 4:00 PM EST
Where
Barnstable County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

Heavy Rain, Nantucket

When
March 29, 6:00 PM EST to March 30, 4:00 PM EST
Where
Nantucket County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

Heavy Rain, Dukes

When
March 29, 6:00 PM EST to March 30, 4:00 PM EST
Where
Dukes County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
41.389, -70.699 (the zone’s center; the record gives no point)

Heavy Rain, Essex

When
March 29, 6:00 PM EST to March 30, 7:00 PM EST
Where
Essex County, Peabody
Reported by
TRAINED SPOTTER
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Heavy Rain, Norfolk

When
March 29, 6:00 PM EST to March 30, 6:00 PM EST
Where
Norfolk County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Heavy Rain, Plymouth

When
March 29, 6:00 PM EST to March 30, 6:00 PM EST
Where
Plymouth County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345270, 5345273, 5345269, 5345271, 5345272, 5345274, 5345275, 5345276.